Alert archive / Washington / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Spokane, WA

June 21, 2005Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 21, 2005, 5:21 PM PDT for Okanogan County, Washington. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2005, 5:21 PM PDT (00:21 UTC)
Expired
Jun 21, 2005, 6:18 PM PDT
In force
57 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 130 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3062 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 220021
SVROTX
WAC047-220115-
/O.NEW.KOTX.SV.W.0006.050622T0021Z-050622T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
521 PM PDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
  THIS INCLUDES THE CITY OF OMAK

* UNTIL 615 PM PDT

* AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF OMAK TO 37 MILES
  SOUTHEAST OF OMAK...AND MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   OMAK BY 615 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4829 11887 4806 11887 4795 11895 4795 11897
      4800 11893 4816 11909 4813 11931 4805 11937
      4809 11950 4800 11963 4809 11968 4809 11983
      4846 11956

$$

RP
2 follow-up statements
000 
WWUS56 KOTX 220036
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
533 PM PDT TUE JUN 21 2005

WAC047-220115-
/O.CON.KOTX.SV.W.0006.000000T0000Z-050622T0115Z/
OKANOGAN WA-
533 PM PDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM PDT FOR
SOUTHEASTERN OKANOGAN COUNTY...

AT 526 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MONSE TO 11 MILES SOUTHEAST
OF OKANOGAN TO 11 MILES SOUTHWEST OF NESPELEM...OR ALONG A LINE
EXTENDING FROM 21 MILES SOUTHWEST OF OMAK TO 13 MILES SOUTH OF OMAK 
TO 27 MILES SOUTHEAST OF OMAK...MOVING NORTH AT 20-25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   NESPELEM BY 540 PM PDT
   OKANOGAN AND DISAUTEL BY 550 PM PDT
   OMAK BY 555 PM PDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE 
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4829 11887 4806 11887 4795 11895 4795 11897
      4800 11893 4816 11909 4813 11931 4807 11939
      4809 11950 4800 11963 4809 11968 4809 11983
      4846 11956

$$
000 
WWUS56 KOTX 220118
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
619 PM PDT TUE JUN 21 2005

WAC047-220129-
/O.EXP.KOTX.SV.W.0006.000000T0000Z-050622T0115Z/
OKANOGAN WA-
619 PM PDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKANOGAN COUNTY
EXPIRED AT 615 PM PDT...

LAT...LON 4829 11887 4806 11887 4795 11895 4795 11897
      4800 11893 4816 11909 4813 11931 4807 11939
      4809 11950 4800 11963 4809 11968 4809 11983
      4846 11956

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:25 PM PDT, 56 minutes earlier.

Area forecast discussion, Jun 21, 4:25 PM PDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
425 PM PDT TUE JUN 21 2005

.SYNOPSIS...THE LOW OFF THE NORTHERN CALIFORNIA COAST WILL CONTINUE
TO MOVE NORTHEAST THIS EVENING AND EXIT THE REGION BY WEDNESDAY
EVENING. THERE WILL BE THUNDERSTORMS WITH THE COLD FRONT THIS
AFTERNOON AND EVENING WITH THE POSSIBILITY OF SMALL HAIL AND GUSTY
WINDS. COOLER AND UNSETTLED WEATHER CAN BE EXPECTED FOR THE REMAINDER
OF THIS WEEK.

&&

.DISCUSSION...

TONIGHT THROUGH FRIDAY...UPPER LEVEL LOW JUST OFF THE NORTHERN
CALIFORNIA COAST IS FINALLY SHOWING SIGNS OF MOVING NORTHEAST TOWARD
OUR REGION THIS AFTERNOON IN RESPONSE OF A STRONG NEGATIVELY TILTED
WAVE ROTATING AROUND THE LOW. WAVE HAS AN ASSOCIATED JET STREAK
MOVING INTO OREGON CURRENTLY. THIS JET IS EVIDENT IN THE LATEST WATER
VAPOR IMAGERY WITH ALSO SOME EXCELLENT DIFLUENCE ALOFT. CURRENT MODEL
SOUNDING FOR OUR AREA HAVE US CAPPED WITH ABOUT 60 TO 100 J/KG
PREVENTING ANY PREMATURE CONVECTION BEFORE THE WAVE LIFTS THIS LID
AND FIRES OFF CONVECTION ACROSS THE SOUTHERN AND WESTERN PORTIONS.
MODEL SOUNDINGS ALSO HAVE AROUND 1500 J/KG WITH THE TEMPERATURES IN
THE LOW 90S AND DEWPOINTS IN THE LOWER 50S. ALL OF THESE
INGREDIENTS POINT TO SOME STORMS HAVING HAIL AND GUSTY
STRONG WINDS WITH THE OUTFLOW. CONVECTION WILL MOVE NORTH AND EAST
WITH THE WAVE LATER ON BEFORE DISSIPATING AFTER 06Z TONIGHT. SURFACE
COLD FRONT WILL MARCH ACROSS THE DISTRICT BETWEEN 00Z AND 04Z
BRINGING LOW LEVEL COLD ADVECTION AND BREEZY CONDITIONS. WE WILL
REMAIN IN THE TROF AFTER THE WAVE MOVES INTO MONTANA BY WEDNESDAY
EVENING...KEEPING US SHOWERY AND COOL INTO FRIDAY.

FRIDAY NIGHT THROUGH TUESDAY...LONGWAVE PATTERN EVOLUTION SHOWS A
GRADUAL TRANSITION TO MORE OF A RESOLVED LONGWAVE TROF OVER THIS
PERIOD WITH AN AXIS CENTERED OVER THE WASHINGTON COAST EXTENDING
UPWARD THRU BRITISH COLUMBIA. THIS MAKES SENSE GIVEN HOW THE SOUTHERN
BRANCH OF FLOW OFF THE PACIFIC OPENS UP WHAT IS LEFT OF A STALLED
OFFSHORE CLOSED LOW/TROF AND PUTS IT IN PHASE WITH THE NORTHERN
BRANCH OVER THE WEEKEND. ONE WOULD EXPECT SHORTWAVES TO BE BETTER
RESOLVED AND MORE ENHANCED TRAVELING THROUGH A LONGWAVE TROF OUR OUR
REGION FOR THIS TIME PERIOD. THEREFORE WILL CONTINUE THE PREVIOUS
FORECAST CALLING FOR UNSETTLED CONDITIONS THRU THIS PERIOD AND
FORECAST HIGH TEMPERATURES ON THE COOL SIDE OF NORMAL FOR THIS TIME
OF YEAR.

&&

.AVIATION...A COLD FRONT WILL PUSHING ACROSS ERN WA AND N IDAHO THIS
EVENING WITH A CHANCE OF HIGH BASED CONVECTION WITH POSSIBLE GUSTS
40-45 MPH WITH THE THUNDERSTORMS. BEHIND THE FRONT THE WINDS WILL
SHIFT TO WESTERLY WITH STRONG GUSTS AT TIMES TO 35 MPH. CONDITIONS
ARE EXPECTED TO REMAIN VFR THROUGH THE PERIOD. RFOX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  77  49  78  48  81 /  30  20  20  10  10  10
COEUR DALENE  57  77  48  78  47  81 /  30  20  20  20  10  20
PULLMAN        54  76  45  74  44  78 /  30  20  20  10  10  10
LEWISTON       61  83  53  83  52  87 /  30  20  20  20  10  10
COLVILLE       53  78  45  79  45  84 /  30  20  20  30  10  20
SANDPOINT      55  77  47  78  46  81 /  30  20  20  30  10  20
KELLOGG        56  77  48  79  46  84 /  30  20  20  30  10  20
MOSES LAKE     62  82  51  82  50  86 /  30  20  10  10   0  10
WENATCHEE      64  79  54  82  54  84 /  30  20  20  10   0  10
OMAK           61  79  48  83  49  87 /  30  20  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 21, 9:28 AM PDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
928 AM PDT TUE JUN 21 2005

IDZ001>004-026-027-WAZ031>038-041>044-221330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
928 AM PDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

A STRONG COLD FRONT IS EXPECTED TO PUSH INTO THE INLAND NORTHWEST
LATER THIS AFTERNOON AND EVENING. THIS FRONT IS EXPECTED TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
STRONG TO SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
WIND GUSTS IN EXCESS OF 50 MPH. THERE IS ALSO A SMALL RISK OF HAIL
AS LARGE AS ONE INCH.

IN ADDITION...STRONG GUSTY WINDS ARE ANTICIPATED BEHIND THE PASSAGE
OF THE COLD FRONT. AROUND 4 PM...SOUTHWEST TO WEST WINDS OF 20 TO 25
MPH WITH LOCAL GUSTS TO 40 MPH WILL BE POSSIBLE FROM THE WESTERN
PORTIONS OF THE COLUMBIA BASIN AND NEAR WENATCHEE. THESE WINDS WILL
SPREAD ACROSS EASTERN PORTIONS OF THE COLUMBIA BASIN AND INTO THE
SPOKANE AREA AND PALOUSE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:19 PM PDTSevere Thunderstorm WarningOTXSpokane26 min
Jun 21, 6:39 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane, Stevens66 min
Jun 21, 7:27 PM PDTSevere Thunderstorm WarningOTXFerry33 min
Jun 21, 7:36 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman54 min
Jun 21, 8:20 PM PDTSevere Thunderstorm WarningOTXLincoln, Pend Oreille, Spokane, Stevens47 min

Nearby

Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.